Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 21, 2017, 5:36 AM MDT for 5 counties in South Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 5:36 AM MDT (11:36 UTC)
- Expired
- Aug 21, 2017, 6:10 AM MDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Dewey County, SD, Hughes County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:36 AM MDT | HAIL 1 | 9 Sw Sutton Bay Rec Are, SD | |
| Aug 21, 5:40 AM MDT | HAIL 1 | 7 N Okobojo Creek Rec A, SD | PEA TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WUUS53 KABR 211136
SVRABR
SDC041-065-107-117-119-211230-
/O.NEW.KABR.SV.W.0166.170821T1136Z-170821T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
636 AM CDT MON AUG 21 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Sully County in central South Dakota...
Northern Stanley County in central South Dakota...
Southwestern Potter County in north central South Dakota...
Southeastern Dewey County in north central South Dakota...
North central Hughes County in central South Dakota...
* Until 730 AM CDT/630 AM MDT/
* At 635 AM CDT/535 AM MDT/, a severe thunderstorm was located over
southeastern Lake Oahe, or 21 miles west of Onida, moving east at
35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Onida, Blunt, Agar, Bush'S Landing, Cottonwood Lake Near Agar,
Little Bend Rec Area, Sutton Bay Rec Area, Sully Lake, Stone Lake
and southern Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
If on or near Lake Oahe, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4474 10074 4496 10070 4490 9975 4447 9987
TIME...MOT...LOC 1135Z 278DEG 30KT 4481 10048
HAIL...1.75IN
WIND...70MPH
$$
TMT2 follow-up statements
045
WWUS53 KABR 211201
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
701 AM CDT MON AUG 21 2017
SDC041-065-107-117-211211-
/O.CAN.KABR.SV.W.0166.000000T0000Z-170821T1230Z/
Stanley SD-Potter SD-Dewey SD-Hughes SD-
701 AM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANLEY...
SOUTHWESTERN POTTER...SOUTHEASTERN DEWEY AND NORTH CENTRAL HUGHES
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4472 10053 4489 10036 4489 9975 4470 9980
4455 9985
TIME...MOT...LOC 1201Z 278DEG 30KT 4478 10017
$$
SDC119-211230-
/O.CON.KABR.SV.W.0166.000000T0000Z-170821T1230Z/
Sully SD-
701 AM CDT MON AUG 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL SULLY COUNTY...
At 701 AM CDT, a severe thunderstorm was located near Sully Lake, or
7 miles northwest of Onida, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Onida, Agar, Sutton Bay Rec Area, Cottonwood Lake Near Agar, Sully
Lake and Stone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4472 10053 4489 10036 4489 9975 4470 9980
4455 9985
TIME...MOT...LOC 1201Z 278DEG 30KT 4478 10017
HAIL...1.00IN
WIND...60MPH
$$
TMT752
WWUS53 KABR 211210
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
710 AM CDT MON AUG 21 2017
SDC119-211220-
/O.CAN.KABR.SV.W.0166.000000T0000Z-170821T1230Z/
Sully SD-
710 AM CDT MON AUG 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4472 10053 4489 10036 4489 9975 4470 9980
4455 9985
TIME...MOT...LOC 1208Z 278DEG 30KT 4477 10006
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:36 AM MDT, 0 minutes earlier.
Area forecast discussion, Aug 21, 5:36 AM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 636 AM CDT Mon Aug 21 2017 .SHORT TERM...(Today through Wednesday Afternoon) Issued at 400 AM CDT Mon Aug 21 2017 A rather large complex of showers and thunderstorms has been ongoing for several hours across northwest and now into central/north central SD. Mid level impulse moving across the region is responsible for this. Hi-res models are just now catching onto this feature, while several hours ago they were all performing rather poorly. Still not too confident on the evolution of all this, but it appears this activity will move into the James valley in the next few hours before gradually diminishing in coverage as it moves further east. There could be some additional development across the area as well, but indications point to this being the main show for the time being. That said, all the cloud cover associated with this complex could prevent viewing of the eclipse, but mainly for eastern areas of the CWA. Central SD into the James River valley appears to be in a decent opportunity for viewing as the back edge of the cloud cover moves across the region later this morning. Surface high pressure will build south into the area overnight, bringing mostly clear skies and dry conditions. This high will remain in place on Tuesday with tranquil conditions and pleasant temperatures. In fact, the high will still have an influence over the area on Wednesday and it appears dry conditions will continue through mid-week. .LONG TERM...(Wednesday Evening through Sunday) Issued at 400 AM CDT Mon Aug 21 2017 Not much change overall to the extended which will feature a meridional pattern, starting with a high amplitude upper ridge moving into the central CONUS. An upper trough will move into northwest Canada, resulting in zonal flow for the weekend, with an upper ridge building back across the western CONUS for the start of next week. Generally this will result in dry conditions with only a short period where we will see any shortwave activity or mid level moisture - Friday and Saturday. As for temperatures, we start with a broad expanse of high pressure to the southeast and northeast initially, with a lee low across western Nebraska. Low level flow will be east to southeast for the latter half of the work week, so Thursday will feature average temperatures. The flow becomes more southerly ahead of the upper pattern transition, leading to temperatures a touch above average for Friday. A quick frontal passage will bring our numbers back closer to average for the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 635 AM CDT Mon Aug 21 2017 Convection across the area could impact KATY/KMBG/KPIR this morning, with more stable conditions later today. VFR conditions for all terminals otherwise. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Connelly AVIATION...Connelly
Hazardous weather outlook, Aug 21, 3:58 AM MDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 458 AM CDT Mon Aug 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 458 AM CDT Mon Aug 21 2017 /358 AM MDT Mon Aug 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight An area of showers and thunderstorms early this morning over central South Dakota with push east through late morning. A few storms could be strong to severe, with large hail possible. Otherwise, additional thunderstorm development is possible today, but the overall areal coverage is expected to diminish, with only a low threat for severe storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:41 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 64 min |
| Aug 21, 5:56 AM MDT | Special Weather Statement | ABR | Dewey | 49 min |
| Aug 21, 6:28 AM MDT | Special Weather Statement | ABR | Codington | 47 min |
| Aug 21, 6:45 AM MDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 20 min |
| Aug 21, 6:47 AM MDT | Special Weather Statement | ABR | Stanley | 58 min |
| Aug 21, 6:54 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 66 min |
| Aug 21, 7:38 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 52 min |
| Aug 21, 7:54 AM MDT | Areal Flood Warning | ABR | Codington, Hamlin | 3 hr |
| Aug 21, 7:55 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 65 min |
| Aug 21, 8:07 AM MDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 21, 8:19 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
| Aug 21, 8:42 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 33 min |
| Aug 21, 8:50 AM MDT | Severe Thunderstorm Warning | ABR | Lyman | 40 min |
| Aug 21, 9:11 AM MDT | Flash Flood Warning | ABR | Hughes, Lyman, Stanley | 3 hr |
| Aug 21, 9:16 AM MDT | Severe Thunderstorm Warning | ABR | Lyman | 30 min |
| Aug 21, 9:29 AM MDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 21, 9:42 AM MDT | Severe Thunderstorm Warning | ABR | Lyman | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.